Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 6, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at May 22, 2004, 11:00 PM EDT for Pitt County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 11:00 PM EDT (03:00 UTC)
- Expired
- May 23, 2004, 2:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 103 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 3.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 499 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KMHX 230304 FFWMHX NCC147-230600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1100 PM EDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS EXTENDED THE * FLASH FLOOD WARNING FOR... PITT COUNTY IN EASTERN NORTH CAROLINA * UNTIL 200 AM EDT * AT 1100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MOST OF THE RAIN HAD ENDED ACROSS PITT COUNTY. HOWEVER RUNOFF WILL CONTINUE TO PRODUCE FLOODING OF STREAMS AND CREEKS FOR SEVERAL MORE HOURS. MARTIN LUTHER KING DRIVE NEAR GREENVILLE HAD UP TO 3 FEET OF WATER IN PLACES. HIGHWAY 258 NORTH OF FARMVILLE WAS ALSO FLOODED. * AREAS BETWEEN PACTOLUS AND FARMVILLE HAVE RECEIVED THE MOST RAIN...WITH DOPPLER ESTIMATES OF MORE THAN 6 INCHES EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LAT...LON 3569 7749 3551 7747 3551 7715 3574 7717 $$ 5
2 follow-up statements
000 WGUS72 KMHX 230448 FFSMHX NCC147-230600- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1246 AM EDT SUN MAY 23 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 200 AM EDT FOR PITT COUNTY... SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...COVERED MUCH OF PITT COUNTY EARLIER THIS EVENING. NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES THAT BETWEEN 4 AND 6 INCHES OF RAIN HAD FALLEN OVER A WIDE AREA OF PITT COUNTY DURING THE EVENING HOURS. THE SHOWER ACTIVITY HAS BEGUN TO SLOWLY TAPER OFF FROM THE EAST...THOUGH EXCESSIVE RUNOFF FROM THESE STORMS HAVE CAUSED FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LOCALIZED ROAD CLOSERS DUE TO FLOODED ROADWAYS HAS BEEN ENFORCED IN PARTS OF GREENVILLE AND FARMVILLE. IF YOU LEAVE THE SAFETY OF BEING INDOORS, YOU ARE PUTTING YOUR LIFE AT RISK. ANY TRAVEL IS STRONGLY DISCOURAGED. LAT...LON 3570 7750 3549 7746 3550 7718 3574 7718 $$ 21
000 WGUS72 KMHX 230608 FFSMHX NCC147-230615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 205 AM EDT SUN MAY 23 2004 ...THE FLASH FLOOD WARNING FOR PITT HAS EXPIRED... THE FLASH FLOOD WARNING FOR THE AREA HAS BEEN ALLOWED TO EXPIRE AND IS NO LONGER IN EFFECT. ALL SHOWERS AND THUNDERSTORMS HAVE MOVED WEST OF THE REGION...AND NO LONGER POSE A THREAT TO PITT COUNTY. WATER LEVELS IN FLOODED ROADWAYS HAVE BEGUN TO SUBSIDE AND NO FURTHER FLOODING IS EXPECTED OVERNIGHT. LAT...LON 3572 7745 3555 7748 3550 7724 3570 7720 $$ 21
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at May 22, 9:15 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 22, 9:15 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 915 PM EDT SAT MAY 22 2004 .CURRENT WX...CURRENT RADAR AND SATTELLITE IMAGERY SHOWS A CLUSTER OF HEAVY SHOWER AND THUNDERSTORMS ACROSS PARTS OF PITT...MARTIN...WASHINGTON...AND TYRRELL COUNTIES...WITH THE HEAVIEST RAIN CENTERED ACROSS GREEN AND PITT COUNTIES. RADAR ESTIMATES BETWEEN 6 AND 8 INCHES OF PRECIP HAS ALREADY FALLEN ACROSS PARTS OF PITT COUNTY AS OF 9 PM. THESE SHOWERS ARE LIKELY TO GRADUALLY DIMINISH IN STRENGTH OVER THE NEXT COUPLE OF HOURS...THOUGH PONDING ON ROADWAYS AND FAST RISING STREAMS COULD CONTINUE OVER THE NEXT SEVERAL HOURS. .UPDATE...WILL UPDATE FCST FOR OVERNIGHT WORDING WILL PRECIPITATION EXPECTED TO TAPER OFF AFTER MIDNIGHT. OTHERWISE NO MAJOR CHANGES TO PREV FCST. .MARINE...S TO SW WINDS PREVAIL ACROSS THE MARINE AREA. SEAS ARE RUNNING 4 TO 5 FT...LOWER NEAR SHORE. CURRENT FCST IS TRACK...WITH ONLY MINOR CHANGES PLANNED. .AVIATION...VFR CONDITIONS WILL CONTINUE FOR THE MOST PART. VISIBILITIES AND CEILINGS COULD DECREASE IN AREAS OF SHOWERS OR THUNDERSTORMS THIS EVENING AND AGAIN SUN AFTN...ESPECIALLY OVER OUR NORTHERN COUNTIES. .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. RF/RAP/SJ
Hazardous weather outlook, May 22, 5:38 AM EDT, 17 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 538 AM EDT SAT MAY 22 2004 NCZ029-044>047-079>081-090>095-098-103-104-230937- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 538 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JBM
In the hours before
Local storm report, May 22, 9:05 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
905 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL FARMVILLE 35.59N 77.59W
05/22/2004 0.75 INCH PITT NC COUNTY OFFICIAL
&&
RFLocal storm report, May 22, 10:04 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1004 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1001 PM FLASH FLOOD FARMVILLE 35.59N 77.59W
05/22/2004 PITT NC LAW ENFORCEMENT
CLOSING HIGHWAYS 258 NORTH AND 121 WEST DUE TO FLOODING.
&&
RFLocal storm report, May 22, 10:12 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1012 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0750 PM FLASH FLOOD 7 NW WASHINGTON 35.63N 77.14W
05/22/2004 BEAUFORT NC COUNTY OFFICIAL
CHERRY RUN ROAD FLOODED
&&
RFLocal storm report, May 22, 10:19 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1019 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL WALSTONBURG 35.59N 77.70W
05/22/2004 0.88 INCH GREENE NC FIRE DEPT/RESCUE
1010 PM FLASH FLOOD WALSTONBURG 35.59N 77.70W
05/22/2004 GREENE NC FIRE DEPT/RESCUE
WATER ACROSS KNOX SCHOOL ROAD AND HIGHWAY 264 ALTERNATE.
&&
RFLocal storm report, May 22, 10:24 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1024 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL WASHINGTON 35.56N 77.05W
05/22/2004 0.75 INCH BEAUFORT NC FIRE DEPT/RESCUE
&&
RFLocal storm report, May 22, 10:29 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1029 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL ROBERSONVILLE 35.82N 77.25W
05/22/2004 0.88 INCH MARTIN NC LAW ENFORCEMENT
&&
RFThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:29 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 31 min |
| May 22, 8:47 PM EDT | Severe Thunderstorm Warning | MHX | Greene | 43 min |
| May 22, 9:00 PM EDT | Flash Flood Warning | MHX | Pitt | 2 hr |
| May 22, 9:29 PM EDT | Flash Flood Warning | MHX | Greene | 91 min |
| May 23, 4:48 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 42 min |
| May 23, 4:52 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 38 min |
| May 23, 4:54 PM EDT | Severe Thunderstorm Warning | MHX | Greene | 36 min |
| May 23, 5:11 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 34 min |
| May 23, 5:25 PM EDT | Severe Thunderstorm Warning | MHX | Martin | 50 min |
| May 23, 5:33 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 42 min |
| May 23, 5:42 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 33 min |
| May 23, 5:48 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 42 min |
| May 23, 5:53 PM EDT | Flash Flood Warning | MHX | Pitt | 97 min |
| May 23, 6:00 PM EDT | Flash Flood Warning | MHX | Lenoir | 90 min |
| May 23, 6:22 PM EDT | Severe Thunderstorm Warning | MHX | Washington | 38 min |
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.